Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 8, NWS Binghamton, NY

June 18, 2019Wyoming County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jun 18, 2019, 10:30 AM EDT for Wyoming County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2019, 10:30 AM EDT (14:30 UTC)
Expired
Jun 18, 2019, 1:30 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Wyoming County, PA

The radar

The Binghamton radar (KBGM), 73 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WGUS51 KBGM 181430
FFWBGM
PAC131-181730-
/O.NEW.KBGM.FF.W.0008.190618T1430Z-190618T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
1030 AM EDT Tue Jun 18 2019

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Wyoming County in northeastern Pennsylvania...

* Until 130 PM EDT.
  
* At 1028 AM EDT, Doppler radar indicated rain across the warned 
  area. Up to one inch of rain has already fallen. Additional 
  rainfall of up to another inch is expected plus runoff from 
  streams and creeks flowing south from Bradford and Susquehanna 
  Counties will cause flash flooding of streams and creeks in many 
  flood prone areas in Wyoming County.  

* Some locations that will experience flooding include...
  Tunkhannock, Factoryville, Mehoopany, Nicholson, Meshoppen,
  Forkston, Laceyville, Kasson Brook, Osterhout and Evans Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4152 7622 4165 7620 4164 7572 4159 7577
      4157 7577 4153 7580 4152 7580 4151 7578
      4149 7579 4143 7626

$$

DJN
2 follow-up statements
138 
WGUS71 KBGM 181621
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
1221 PM EDT Tue Jun 18 2019

PAC131-181730-
/O.CON.KBGM.FF.W.0008.000000T0000Z-190618T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wyoming PA-
1221 PM EDT Tue Jun 18 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR
WYOMING COUNTY...

At 1219 PM EDT, Doppler radar indicated more rain moving into the 
warned area. Up to two inches of rain have already fallen with an 
additional one half inch of rain expected. Route 6 was flooded this 
morning but has since re-opened. Many streams and creeks were 
running high and could flood as runoff continues from earlier heavy 
rains and additional rainfall. 

Some locations that could experience additional flooding include...
Tunkhannock, Factoryville, Mehoopany, Nicholson, Meshoppen, Forkston,
Laceyville, Kasson Brook, Osterhout and Evans Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4152 7622 4165 7620 4164 7572 4159 7577
      4157 7577 4153 7580 4152 7580 4151 7578
      4149 7579 4143 7626

$$

DJN
987 
WGUS71 KBGM 181728
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
128 PM EDT Tue Jun 18 2019

PAC131-181737-
/O.EXP.KBGM.FF.W.0008.000000T0000Z-190618T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wyoming PA-
128 PM EDT Tue Jun 18 2019

...THE FLASH FLOOD WARNING FOR WYOMING COUNTY WILL EXPIRE AT 130 PM
EDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 4152 7622 4165 7620 4164 7572 4159 7577
      4157 7577 4153 7580 4152 7580 4151 7578
      4149 7579 4143 7626

$$

DJN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 6:45 AM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 18, 6:45 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
645 AM EDT Tue Jun 18 2019

.SYNOPSIS...
A low over Ohio this morning will move east into Pennsylvania
today bringing showers and a few thunderstorms to our area.
Another stronger low will bring more showers and storms
Thursday and Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Yet another wave will move east along the ever present frontal
boundary today and bring showers to the area. The wave is not
particularly strong although there is a decent upper jet dynamic
in place and very juicy air available over the mid Atlantic.
Showers will spread east this morning, with the best chance
along and south of the NY/PA border. Deep moisture is available
over PA and enough instability for convection. Good news is
that the individual elements should be fast movers limiting the
heavy rain threat but back builders and training cells are
possible over the extreme southern CWA.

Heaviest cells should exit the south by around 21Z with just
scattered instability showers lingering over the remainder of
the forecast area.

Rest of the near term will be unsettled with isolated
showers.HEavier rain associated with the old front should remain
south of the forecast area after today.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Another area of low pressure and a cold front will move into the
region Thursday and Thursday night tapping into the moisture in
place for more in the way of widespread showers in this period. PW
values come up close to 2 inches once again. Instability also
increases a bit leading to a deeper layer of moisture showing up in
model soundings. With both of these things in mind, some heavy
rainfall continues to be a concern. A model consensus focuses the
timing of showers from the afternoon through the evening on
Thursday.

Uncertainty is still present with the track of the low pressure. A
track similar to that of the 00z 6/18 NAM and ECMWF across central
and northern NY would bring enough instability northward into NE PA
and the Southern Tier where strong to severe thunderstorms would be
another concern in the late afternoon and evening hours. The likely
source of any strong to severe storms would be from a squall line
which develops late in the afternoon and tracks across NE PA in the
early evening. Gusty winds would be the main threat with any
thunderstorms given modest modeled 0-6km bulk shear of around 40
knots from the surface low and 500-1000 J/KG CAPE. It should be
noted with the track the 00z GFS has the any strong to severe
thunderstorm threat would decrease. At this time this forecast
update did not add any severe wording to the forecast given the
uncertainty. Lows Wednesday and Thursday nights look to be around
60 with highs in the 70's on Thursday.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Some clouds and spotty showers may linger into Friday from the
system departing the region Thursday night. However, after any
lingering precipitation a welcomed break in the rain chances appears
to be an increasing possibility.

The majority of ensembles and operational continue to indicate a
welcomed drier period for the region with mid-level ridging moving
into our region. Associated with this ridge will be a high pressure
system moving in from the Great Lakes. A frontal boundary looks to
setup southwest of the region while high pressure builds southeast
into New England which would keep any rain chances west of the
region through Sunday. Skies currently look to be mostly sunny this
weekend. Highs should end up in the 70's with nighttime lows in the
50's.

However, by Monday another frontal system brings our next chance of
showers and perhaps a few thunderstorms depending on instability.
Temperatures will likely warm a bit from the weekend.

Looking at next week, more in the way of summerlike weather may end
being in the cards as a predominately +PNA becomes negative. As a
result, the mean trough with cooler air masses likely shifts into the
west and ridging develops over the eastern United States. The latest
8-14 day outlook from the CPC gives higher chances for above normal
temperatures and near normal precipitation. This could be a
significant reversal from the cool wet pattern of the last 6 weeks or
so.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...

Short wave is lifting showers back into the region his morning,
bringing MVFR and IFR conditions. Exception will be at SYR and
RME, north of the rain shield and which should remain VFR
through the period. Wave moves on by mid morning allowing a slow
improvement and a return to VFR conditions for the southern
stations. Tonight, abundant moisture and light winds will return
MVFR ceilings to the region.

Weak flow will allow light and variable winds at all sites
throughout this TAF period.

Outlook...

Wednesday through Thursday...Periods of occasional lowered
flight categories likely, with the possibility of SHRA/TSRA. The
greatest coverage will likely occur Thursday.

Friday and Saturday...VFR conditions likely as high pressure
builds in.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM
NEAR TERM...BJT/DGM/DJN
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...BJG/DGM
Hazardous weather outlook, Jun 18, 8:24 AM EDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
824 AM EDT Tue Jun 18 2019

NYZ009-015>018-022>025-036-037-044>046-055>057-062-191230-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-
824 AM EDT Tue Jun 18 2019

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ038>040-043-044-047-048-072-191230-
Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
824 AM EDT Tue Jun 18 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A low pressure system is expected to bring showers and thunderstorms
to the region Thursday and Thursday night. Some of the thunderstorms
may produce heavy rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 18, 8:18 AM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
818 AM EDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       TOWANDA                 41.77N  76.45W
06/18/2019  M0.90 INCH       BRADFORD           PA   CO-OP OBSERVER

            RAIN SINCE 5:30 AM.

&&

BGM
Local storm report, Jun 18, 9:24 AM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
924 AM EDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FLOOD            NEW ALBANY              41.60N  76.44W
06/18/2019                   BRADFORD           PA   EMERGENCY MNGR

            ROAD WASHOUTS.

&&

DJN
Local storm report, Jun 18, 9:33 AM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
933 AM EDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     HEAVY RAIN       1 WSW WESTON            41.68N  76.52W
06/18/2019  M2.57 INCH       BRADFORD           PA   MESONET

            RAINFALL IN THE LAST 4 HR (2.24 INCHES IN 2 HR ENDING
            AT 840 AM).

0925 AM     HEAVY RAIN       2 NE CHERRYTOWN         41.70N  76.26W
06/18/2019  M2.92 INCH       BRADFORD           PA   MESONET

            RAINFALL OVER THE PAST 5 HR (2.12 INCHES IN 2 HR ENDING
            830 AM)

0930 AM     HEAVY RAIN       WYALUSING               41.67N  76.26W
06/18/2019  M2.63 INCH       BRADFORD           PA   MESONET

            RAINFALL IN THE LAST 4 HR.

&&

JRK
Local storm report, Jun 18, 9:55 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
955 AM EDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     FLASH FLOOD      1 SW SPRINGVILLE        41.69N  75.95W
06/18/2019                   SUSQUEHANNA        PA   TRAINED SPOTTER

            WHITECREEK RD IS IMPASSABLE WITH 2-3 FT OF FLOWING
            WATER REPORTED ACROSS THE ROAD.

0935 AM     FLASH FLOOD      1 WSW SPRINGVILLE       41.70N  75.95W
06/18/2019                   SUSQUEHANNA        PA   TRAINED SPOTTER

            RT 3006 IMPASSABLE NEAR WHITE CREEK WITH 1 FT OF
            FLOWING WATER ACROSS THE ROAD.

&&

JRK
Local storm report, Jun 18, 9:57 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
957 AM EDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       4 S WYALUSING           41.61N  76.26W
06/18/2019  M1.81 INCH       BRADFORD           PA   TRAINED SPOTTER

&&

BGM
Local storm report, Jun 18, 10:23 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1023 AM EDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     FLASH FLOOD      2 ESE WEST LENOX        41.71N  75.67W
06/18/2019                   SUSQUEHANNA        PA   EMERGENCY MNGR

            RT 106 IMPASSABLE DUE TO HIGH WATER. RT 81 S DOWN TO
            ONE LANE NEAR EXIT 206 DUE TO FLOODING.

&&

JRK

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:48 AM EDTAreal Flood AdvisoryBGMBradford, Susquehanna, Wyoming3 hr
Jun 18, 8:22 AM EDTFlash Flood WatchBGMBradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more7 hr
Jun 18, 8:58 AM EDTAreal Flood AdvisoryBGMLackawanna, Susquehanna, Wayne, Wyoming3 hr
Jun 18, 9:52 AM EDTFlash Flood WarningBGMBradford, Susquehanna3 hr
Jun 18, 10:15 AM EDTFlash Flood WarningBGMSusquehanna2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.